Hail, Cheyenne
- When
- July 15, 3:00 PM MST
- Where
- Cheyenne County, Dalton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.420, -102.980
A severe thunderstorm produced some large hail in Dalton, Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A severe thunderstorm produced some large hail in Dalton, Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 15, 12:23 PM MST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 123 PM MDT TUE JUL 15 2008 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT... CLOUDS WERE JUST STARTING TO DEVELOP EARLY THIS AFTERNOON MAINLY OVER AND NEAR THE SOUTHEAST WYOMING MOUNTAINS. THE MID AND UPPER LEVEL MOISTURE PLUME HAS BEEN PUSHED SOUTH OF THE CWA. HOWEVER...SURFACE DEW POINTS ARE STILL IN THE 50S OVER MUCH OF THE PANHANDLE. SHORTWAVE TROUGH SHOWN BY MOST MODELS OVER CENTRAL WYOMING AT 18Z STILL NOT READILY APPARENT. AT 12Z...PRECIPITABLE WATER VALUES FROM AREA RAOBS WERE ABOUT A TENTH OF AN INCH GREATER THAN THAT AT 12Z MONDAY. AS OF 19Z...LAPS PLOTS INDICATE THAT THE LIFTED INDICES WERE NEARLY -4C OVER THE PANHANDLE AND CAPE VALUES WERE OVER 1000 J/KG FROM KCDR TO KSNY. THE SHORTWAVE TROUGH ALONG WITH SOME WEAK SURFACE FORCING SHOULD BE ENOUGH TO DEVELOP AT LEAST ISOLATED THUNDERSTORMS WHICH WILL CONTINUE THROUGH SUNSET. MOST OF ANY STORMS THAT FORM IN SOUTHEAST WYOMING WILL BE HIGH BASED...WHILE THOSE OVER AT LEAST THE EASTERN PANHANDLE WILL BE STRONGER WITH EVEN SOME HAIL AND HEAVY RAIN POSSIBLE. THE MOISTURE ABOVE 600 MB INCREASES FOR WEDNESDAY AND WEDNESDAY NIGHT WITH PRECIPITABLE WATER VALUES APPROACHING AN INCH OVER THE EAST PART OF THE CWA. THE COVERAGE OF STORMS SHOULD BE SLIGHTLY GREATER ON WEDNESDAY AFTERNOON AND EVENING WITH HIGH BASED STORMS IN WYOMING AND MORE SUBSTANTIAL STORMS POSSIBLE IN THE PANHANDLE. MODELS FAIRLY CLOSE FOR THIS PART OF THE FORECAST. .LONG TERM...THURSDAY THROUGH TUESDAY... CONSENSUS IS TO FOLLOW MORE CLOSELY THE 00Z ECMWF AND SIMILAR GFS ENSEMBLE MEAN FOR LATER THIS WEEK THROUGH EARLY NEXT WEEK. THAT SCENARIO KEEPS A BROAD RIDGE ALOFT CENTERED OVER THE DESERT SOUTHWEST THROUGH THE WEEKEND AND THE JET STREAM OVER SOUTHERN CANADA. THE PAST FEW OPERATIONAL GFS RUNS MOVE A MUCH DEEPER SHORTWAVE TROUGH ACROSS THE NORTHERN ROCKIES ON SATURDAY AND IS NOW TRENDING ABOUT 6 HOURS SLOWER. THE 00Z ECMWF HAS THE UPPER LEVEL HIGH OVER THE WESTERN U.S. FURTHER NORTH THAN THE 12Z GFS. BOTH MODELS RAISE HEIGHTS ALOFT OVER THE WESTERN U.S. EARLY NEXT WEEK...WITH THE 12Z GFS MORE AMPLIFIED AND FURTHER WEST. THE SURFACE FRONT GENERALLY WILL PARALLEL THE FLOW ALOFT THROUGH THE WEEKEND...BUT MODELS ALL BRING A FRONT AT LEAST BRIEFLY THROUGH MUCH OF THE CWA BY THURSDAY MORNING AND AGAIN SATURDAY NIGHT. THE 500 MB TO 300 MB LAYER MOISTURE INCREASES FURTHER ON THURSDAY AND REMAINS OVER THE EAST PART OF THE CWA FOR FRIDAY AND PERHAPS EVEN SATURDAY. WILL INCREASE POPS OVER THE CWA THURSDAY AFTERNOON AND EVENING AND AGAIN ON FRIDAY. WITH PRECIPITABLE WATER VALUES OVER AN INCH THOSE DAYS AND EXPECTED SLOW STORM MOVEMENT FOR THURSDAY IT STILL LOOKS POSSIBLE THAT THE STORMS WILL PRODUCE HEAVY RAINFALL. BUFKIT RAOBS FOR KSNY INDICATE THAT A VERY MOIST AND UNSTABLE AIRMASS FOR THURSDAY WITH CAPE VALUES APPROACHING 3000 J/KG. THE FRONTAL BOUNDARY AND A SHORTWAVE TROUGH OVER THE REGION FOR THURSDAY WILL HELP WITH THE STORM FORMATION AND GREATER STORM COVERAGE. AS HEIGHTS ALOFT RISE OVER THE CWA...THE MOISTURE DECREASES OVER THE CWA AND STORM CHANCES LOWER FOR SUNDAY THROUGH NEXT TUESDAY. TEMPERATURES WILL BE NEAR OR JUST ABOVE NORMAL VALUES FOR THURSDAY THROUGH NEXT TUESDAY AND WILL VARY ON THE CLOUD COVER AND SOME COLD AIR ADVECTION FOR THURSDAY AND FRIDAY AND AGAIN ON SUNDAY. && .AVIATION... VFR CONDITIONS WILL BE OVER THE CWA THROUGH WEDNESDAY NIGHT. AN ISOLATED COVERAGE OF HIGH BASED STORMS BETWEEN 21Z AND 02Z EAST OF THE LARAMIE RANGE WILL PRODUCE BRIEF AND LOCAL ERRATIC WIND GUSTS TO 40 KNOTS. THE STORM COVERAGE AND INTENSITY WILL BE GREATER AT KSNY DURING THAT TIME. STORM COVERAGE WILL BE SLIGHTLY MORE FOR WEDNESDAY AFTERNOON AND EVENING. && .FIRE WEATHER... VERY WARM AND DRY CONDITIONS WILL BE OVER THE CWA ALONG AND WEST OF INTERSTATE 25 THROUGH EARLY THIS EVENING. THE WINDS ARE LIGHTER THAN THOSE OF MONDAY...WITH KRWL GUSTING TO AROUND 20 MPH EARLY THIS AFTERNOON. WEDNESDAY WILL AGAIN BE VERY WARM...BUT THE SURFACE RELATIVE HUMIDITIES WILL BE GREATER. IN ADDITION...THERE WILL BE MORE THUNDERSTORMS THAN THIS AFTERNOON AND EVENING...BUT BASES WILL BE LOWER REDUCING THE RISK OF DRY THUNDERSTORMS WITH LIGHTNING AND WIND GUSTS. THE AREAS WHERE THE FUELS ARE DRY WILL EITHER SEE LESS STORM COVERAGE...CARBON COUNTY...OR A BETTER LIKELIHOOD OF WETTING RAIN FROM STORMS...THE NEBRASKA PANHANDLE. SO WILL HOLD OFF ON THE ISSUANCE OF A FIRE WEATHER WATCH AT THIS TIME. STILL A CONCERN FOR WEDNESDAY AFTERNOON AND EARLY EVENING...BUT WILL LET LATER SHIFTS TAKE A LOOK. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && WEILAND
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 955 AM MDT TUE JUL 15 2008 WYZ061-062-065-066-069-070-161100- SOUTHWEST CARBON-NORTH CARBON-LARAMIE VALLEY-LARAMIE RANGE- CHEYENNE FOOTHILLS-PINE BLUFFS- 955 AM MDT TUE JUL 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EXISTS THURSDAY...WITH MORE ISOLATED THUNDERSTORMS POSSIBLE FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-WYZ059-060-063-064-067-068-161100- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SNOWY RANGE-NORTH LARAMIE RANGE-PLATTE- GOSHEN- 955 AM MDT TUE JUL 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT AN ISOLATED COVERAGE OF THUNDERSTORMS WILL DEVELOP OVER THE WESTERN NEBRASKA PANHANDLE AROUND MID AFTERNOON. THE ACTIVITY WILL MOVE TO THE EAST AT 20 MPH AND WILL CONTINUE UNTIL SUNSET. MOST OF THE STORMS WILL PRODUCE BRIEF AND LOCAL WIND GUSTS TO 45 MPH...LIGHTNING AND ONLY LIGHT RAIN. OVER CHEYENNE COUNTY...THE ATMOSPHERE WILL BE MORE MOIST AND UNSTABLE THAN THE REST OF THE PANHANDLE. IN THAT AREA...THERE WILL BE MORE NUMEROUS AND STRONGER STORMS. THE STORMS IN CHEYENNE COUNTY WILL PRODUCE SMALL HAIL...WIND GUSTS TO 50 MPH...HEAVY RAIN AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO WIDELY SCATTERED MAINLY LATE DAY THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
The Cheyenne radar (KCYS), 155 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102644.